Magazine article Clinical Psychiatry News

Caffeine Interacts with Some Psychoactive Meds. (Be Alert for Adverse Reactions)

Magazine article Clinical Psychiatry News

Caffeine Interacts with Some Psychoactive Meds. (Be Alert for Adverse Reactions)

Article excerpt

TUCSON, ARIZ. -- Caffeine interacts with a number of psychoactive medications, and physicians must be alert to potentially serious consequences, Marilyn R. Semenchuk, Pharm.D., said at a psychopharmacology conference sponsored by the University of Arizona.

"We need to pay more critical attention to the amount of caffeine patients are consuming in their diets because it can be the source of adverse reactions," noted Dr. Semenchuk, who is CNS Regional Medical Scientist at GlaxoSmithKline in Tucson.

There are two potential sources of problems. In the first, phenothiazines and butyrophenones may form insoluble precipitates when given concurrently with caffeine. This can limit their absorption and overall effectiveness.

The other potential source of problems lies with the fact that caffeine is metabolized by the 1A2 isoenzyme of cytochrome P450.

Fluvoxamine causes a high degree of inhibition of this isoenzyme, which can also be inhibited by high doses of paroxetine, fluoxetine, and sertraline. The effect is to increase the half-life of caffeine from 5 hours to as long as 31 hours. This may result in insomnia, anxiety irritability and tremor. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.